Alert archive / Florida / Flood Watches in 2012

Flood Watch 7, NWS Miami, FL

September 23, 20125 counties in Florida

NWS Miami, FL issued this flood watch at Sep 23, 2012, 3:46 AM EDT for 5 counties in Florida. It took effect at Sep 23, 2012, 6:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 3:46 AM EDT (07:46 UTC)
In effect from
Sep 23, 2012, 6:00 AM EDT
Expired
Sep 23, 2012, 5:16 PM EDT
In force
11 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WGUS62 KMFL 230746
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
346 AM EDT SUN SEP 23 2012

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THROUGH 8 PM EDT THIS EVENING...

FLZ067>075-168-172>174-231600-
/O.NEW.KMFL.FA.A.0007.120923T1000Z-120924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
346 AM EDT SUN SEP 23 2012

...FLOOD WATCH IN EFFECT FROM 6 AM EDT THROUGH 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTH FLORIDA...INCLUDING THE 
  FOLLOWING AREAS...COASTAL BROWARD...COASTAL COLLIER...COASTAL 
  MIAMI DADE...COASTAL PALM BEACH...FAR SOUTH MIAMI DADE... 
  INLAND BROWARD...INLAND COLLIER...INLAND MIAMI DADE...INLAND 
  PALM BEACH...MAINLAND MONROE...METRO BROWARD...METRO MIAMI 
  DADE AND METRO PALM BEACH. 

* FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING

* THE POTENTIAL OF GETTING AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL
  UPON TOTALLY SATURATED SOILS FROM HEAVY RAINS SATURDAY WILL MOST
  LIKELY LEAD TO THE FLOODING ACROSS MOST OF SOUTH FLORIDA
  ESPECIALLY IN THE LOW LYING AND FLOOD PRONE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
482 
WGUS62 KMFL 232116
FFAMFL

FLOOD WATCH
NATIONAL WEATHER SERVICE MIAMI FL
516 PM EDT SUN SEP 23 2012


FLZ067>075-168-172>174-232230-
/O.CAN.KMFL.FA.A.0007.000000T0000Z-120924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
516 PM EDT SUN SEP 23 2012

...FLOOD WATCH IS CANCELLED...

CLOUD COVER THIS AFTERNOON HAS LIMITED THE OVERALL THREAT FOR
HEAVY RAINFALL. ONLY LIGHT TO MODERATE RAIN HAS OCCURRED OVER THE
WATCH AREA DURING THE PAST FEW HOURS...SO THE FLOOD WATCH HAS BEEN
CANCELLED. THERE IS STILL POTENTIAL FOR MORE RAIN ACROSS
MAINLY MIAMI DADE AND BROWARD COUNTIES THIS EVENING...BUT THE
THREAT FOR MAJOR FLOODING HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at Sep 23, 3:43 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 23, 3:43 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
343 AM EDT SUN SEP 23 2012

...FLOOD WATCH FOR MOST OF THE CWA TODAY...

SHORT TERM (TODAY)...S FLA STILL UNDER THE INFLUENCE OF THE FULL
LATITUDE UPPER TROUGH OVER THE E U.S WHICH WILL BE STRENGTHENED
AGAIN TODAY AS SOME ENERGY DIVES SE INTO THE SYSTEM. THIS DRIVES THE
SURFACE COLD FRONT INTO N FLA THIS MORNING. WITH THE STRONG ATLC
UPPER RIDGE ANCHORED OVER THE S BAHAMAS...CUBA AND THE N CARIBBEAN
...A SW WIND FLOW AT THE MID AND UPPER LEVELS OVER S FLA KEEPING THE
RICH TROPICAL MOISTURE PLUME OVER THE AREA. WATER VAPOR LOOPS
INDICATE ANOTHER SHORT WAVE MOVING NE OVER THE GULF OF MEX WHICH
WILL CROSS S FLA TODAY. THUS, ANOTHER WET DAY FOR S FLA AS ALL AREAS
WILL AGAIN SEE PRECIPITATION BUT ESPECIALLY THE SE 2/3RDS OF THE
AREA WHERE HEAVY RAINS SATURDAY TOTALLY SATURATED THE SOILS AND NOT
MUCH ADDITIONAL RAINFALL WILL LEAD TO FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. A FLOOD WATCH WILL BEGIN AT 6 AM EDT AS THE HRR
INDICATES CONVECTION MOVING NE FROM THE GULF THAT WILL MOVE OVER
SE COLLIER...MAINLAND MONROE AND MIAMI DADE COUNTIES. SOME INSO
-LATION...SEA BREEZE CONVERGENCE AND THE UPPER LEVEL SHORT WAVE FROM
THE GULF WILL LEAD TO ANOTHER BOUT OF RAINFALL MAINLY THIS AFTER
-NOON. THE SW STEERING WINDS WILL BE LIGHT SO LOCALLY HEAVY RAIN CAN
BE EXPECTED AGAIN. WITH POSSIBLE TRAINING OF ECHOES AND THE TOTALLY
SATURATED SOILS...THE WATCH WAS ISSUED.

TONIGHT THROUGH TUESDAY...THE UPPER TROUGH DEEPENS TONIGHT AND THE
SURFACE COLD FRONT MOVES INTO S CENTRAL FLA EARLY MONDAY AND INTO S
FLA TUESDAY WITH THE FRONT POSSIBLY STALLING OVER THE FLA STRAITS AS
THE UPPER TROUGH BEGINS TO LIFT TO THE NE. DRIER AIR MOVES OVER S
FLA BUT SW NOCTURNAL SHOWERS/ISOLATED THUNDER CAN OCCUR TONIGHT AND
MONDAY NIGHT WITH SCATTERED AFTERNOON/EARLY EVENING MAINLY INTERIOR
AND E ACTIVITY WITH THE HIGHER POPS TOWARD THE SE.

&&
.LONG TERM...(WEDNESDAY-SATURDAY)
THE UPPER RIDGE OVER THE ROCKIES BEGINS TO BREAK DOWN AS AN UPPER
LOW MOVES FROM THE PACIFIC NORTHWEST TOWARD THE CENTRAL ROCKIES
CONTINUING TO SHOVE THE E COAST UPPER TROUGH TO THE NE. WITH THE
ATLC RIDGE STILL ANCHORED TO THE SE OF THE AREA...A SW FLOW ALOFT
PERSISTS THOUGH THE LOW LEVEL WINDS WILL BE EASTERLY. THE STALLED
FRONT KEEPS AN AREA OF LIFT/CONVERGENCE/INSTABILITY OVER S FLA AND
WITH THE SW FLOW ALOFT...THE DIURNAL ACTIVITY WILL AFFECT PRIMARILY
THE INTERIOR AND E THOUGH WITH LESS INTENSITY THAT THIS WEEKEND
HAS/WILL SEE.

&&
.MARINE...
LIGHT AND VARIABLE FLOW TODAY BECOMES NORTHEASTERLY TONIGHT AND
INCREASES MONDAY AS THE COLD FRONT MOVES THROUGH S FLA WHICH STALLS
OVER THE FLA STRAITS. ATLC SEAS OF 1 TO 3 FEET TODAY WILL GRADUALLY
INCREASE TO 3 TO 5 FEET IN THE NW WIND FLOW WITH THE HIGHER SEAS OFF
OF PALM BEACH COUNTY. GULF WATERS APPEAR TO STAY WITHIN THE 1 TO 2
FOOT RANGE THROUGH THE PERIOD. THE RISK OF RIP CURRENTS MAY INCREASE
ALONG THE E COAST WITH THE NE WINDS AND FAVORABLE TIDES.

&&
.FIRE WEATHER...EVERYTHING WILL GET WET OR IS IN STANDING WATER. NO
PROBLEMS EXPECTED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  86  74  87  77 / 60 50 30 20
FORT LAUDERDALE  86  76  87  78 / 70 50 40 20
MIAMI            87  75  88  77 / 70 50 40 20
NAPLES           86  73  89  72 / 50 40 30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH PALM BEACH, BROWARD, MIAMI DADE, MAINLAND
     MONROE AND COLLIER COUNTIES FROM 6 AM EDT UNTIL 8 PM EDT.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...15/JR
AVIATION/RADAR...10/CD
Hazardous weather outlook, Sep 22, 9:35 PM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
935 PM EDT SAT SEP 22 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
231100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
935 PM EDT SAT SEP 22 2012

...LOCALLY HEAVY RAINFALL POSSIBLE AGAIN ON SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.
OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN IMPACTS FROM THE STORMS.

FLOODING: GIVEN THE RECENT HEAVY RAINFALL, ISOLATED STREET FLOODING
AND FLOODING OF LOW LYING AREAS WILL REMAIN POSSIBLE TONIGHT WITH
ANY HEAVIER SHOWERS OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTH FLORIDA ON SUNDAY,
AND WITH A CONTINUED TROUGH ALOFT, THERE IS THE POTENTIAL AGAIN
FOR ADDITIONAL LOCALLY HEAVY RAINFALL SUNDAY MORNING THROUGH
SUNDAY EVENING. ADDITIONAL HEAVY RAINS COULD LEAD TO FLOODING,
ESPECIALLY GIVEN THE SATURATED GROUND FROM THE RECENT HEAVY RAINFALL.
A FLOOD WATCH MAY BE NEEDED FOR SUNDAY, AND THIS WILL BE ASSESSED
OVERNIGHT...SO STAY TUNED TO THE LATEST FORECAST UPDATES.

A RISK OF RIP CURRENTS WILL DEVELOP EARLY NEXT WEEK ACROSS THE
EAST COAST BEACHES AS EASTERLY WINDS RETURN DUE TO A RIDGE OF HIGH
PRESSURE BUILDING OFF THE MID ATLANTIC STATES.

SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTH
FLORIDA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:21 PM EDTAreal Flood AdvisoryMFLMiami-Dade67 min

Nearby

Flood Watches in Florida, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.